Illinois, 2024Flooding in Illinois, July 5 to 22, 2024
July 5 to 22, 2024 · NWS PAH · 2 events in 1 county or zone
Elevated water levels flowing down the Mississippi River from locations north of the Quad State resulted in minor flooding on the Mississippi in Southwest Illinois from early to mid July. Impacts were mostly limited to low-lying agricultural areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated water levels flowing down the Mississippi River from locations north of the Quad State resulted in minor flooding on the Mississippi in Southwest Illinois from early to mid July. Impacts were mostly limited to low-lying agricultural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 11:27 AM CST, 2 hours 3 minutes earlier. Its key messages:
- Showers and thunderstorms will continue through the early morning. A strong storm or two are possible. Thunderstorms will also produce heavy rainfall, and minor flooding is possible.
- Drying out with cooler and less humid conditions this weekend. The next chance of thunderstorms arrives early next week.
Area forecast discussion, Jul 5, 11:27 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1227 PM CDT Fri Jul 5 2024
.KEY MESSAGES...
- Showers and thunderstorms will continue through the early
morning. A strong storm or two are possible. Thunderstorms
will also produce heavy rainfall, and minor flooding is
possible.
- Drying out with cooler and less humid conditions this
weekend. The next chance of thunderstorms arrives early next
week.
&&
.DISCUSSION...
Issued at 330 AM CDT Fri Jul 5 2024
An MCS is moving across Southeast Missouri, projected to bring
showers and storms through the remainder of the Quad State
through mid-morning. The stronger storm activity had been
confined to the southernmost two rows of counties in SEMO,
though a storm flaring up in Perry County shows there remains
potential in the north. Over a quarter of Wayne County, MO
without power as a result of strong downburst winds. There is
plenty of moisture, and enough instability and shear to, with an
assist from a favorable positioning near the upper level jet,
produce a few strong to severe storms. A few more strong to
severe gusts are possible. Complicating matters are scattered
thunderstorms entering into the Jackson Purchase area of
Kentucky ahead of the line. This group of storms looks to be
taking over for having the stronger updrafts in the south.
Breezy winds gusting to 20-35 mph have lingered for an hour at
Poplar Bluff and appear to be doing the same for other locations
on this track. The progressive nature of these storms has so
far kept the high PWAT driven rain rates from producing more
than advisory flooding, though isolated flooding issues remain
possible.
A cold frontal passage moves through this morning, bringing an
end to precipitation. Drier air moves into the region along with
high pressure, resulting in much more pleasant conditions for
the weekend with highs in the mid to upper 80s along with lows
and dew points in the 60s.
A complicated pattern exists for next week. A trough dips well
southward into the Plains, pushing the ridge off to the east.
This will enable Hurricane Beryl to turn more northward towards
Texas. A boundary will set up, enabling moisture to funnel
northeastward, but models suggesting this pattern vary in
north-south positioning of the boundary and this is long range
for Beryl. For now, daily chances of slight chance to chance
showers and storms are in the forecast for much of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1224 PM CDT Fri Jul 5 2024
MVFR bases early this afternoon expected to rise above VFR by
mid afternoon with VFR conditions expected through Saturday.
Northwesterly winds this afternoon will become calm this evening
picking back up late Sat afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...ATL
AVIATION...AD
Hazardous weather outlook, Jul 5, 1:13 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Jul 5 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Jul 5 2024 /313 PM EDT Fri Jul 5 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A chance of thunderstorms is forecast each day from Monday to
Thursday. Locally heavy rain and lightning are the primary
hazards for now.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 5, 10:09 AM CST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1109 AM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM Tstm Wnd Dmg 3 NNW Poplar Bluff 36.81N 90.44W
07/05/2024 Butler MO Law Enforcement
Tree down at HWY W and Ridge Hill Ln. Time
estimated from radar.
&&Local storm report, Jul 5, 10:22 AM CST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1122 AM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM Tstm Wnd Dmg 6 N Zalma 37.23N 90.07W
07/05/2024 Bollinger MO Law Enforcement
Couple of trees down in the county.
&&Local storm report, Jul 5, 11:06 AM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1206 PM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM Tstm Wnd Dmg 3 NNW Poplar Bluff 36.81N 90.44W
07/05/2024 Butler MO Law Enforcement
Corrects previous tstm wnd dmg report from 3
NNW Poplar Bluff. Tree down at HWY W and
Ridge Hill Ln. Time estimated from radar.
&&Local storm report, Jul 5, 11:07 AM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1207 PM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM Tstm Wnd Dmg 6 N Zalma 37.23N 90.07W
07/05/2024 Bollinger MO Law Enforcement
Corrects previous tstm wnd dmg report from 6
N Zalma. Couple of trees down in the county.
&&Local storm report, Jul 5, 11:14 AM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1214 PM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM Tstm Wnd Dmg Bell City 37.02N 89.82W
07/05/2024 Stoddard MO Law Enforcement
Large tree limb down on garage with
extensive damage.
&&Flood, Alexander
- When
- July 5, 1:30 PM CST to July 22, 2:00 PM CST
- Where
- Alexander County, 2.08 mi WNW of East Cape Girardeau to 2.69 mi WNW of East Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.300, -89.516
Minor flooding began across from Cape Girardeau in early July and continued through the third week of July with impacts mainly limited to low-lying agricultural areas. The river crested just below moderate flood stage on July 11th.
Flood, Alexander
- When
- July 6, 1:30 PM CST to July 15, 4:00 PM CST
- Where
- Alexander County, Thebes to 0.88 mi N of Thebes Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Minor flooding began near Thebes in early July and continued through mid July with impacts mainly limited to low-lying agricultural areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, July 5 to 13, 202412 deaths · 3 events
- Excessive Heat in Arizona, July 5 to 7, 20249 deaths · 6 events
- Rip Current in New York, July 5, 20242 deaths · 1 event
- Excessive Heat in Washington, July 5 to 10, 20241 death · 1 event
- Tornado and Damaging Wind in Michigan, July 5, 2024$2.0 million · EF1 · 2 events
- Damaging Wind in Arizona, July 5, 20242 injured · $600,000 · 56 kt wind · 1 event
- Flash Flooding in Wisconsin, July 5, 2024$549,000 · 4 events
- Wildfire in Utah, July 5 to 15, 2024$500,000 · 1 event
- Tornado in North Dakota, July 5 to 8, 2024$40,000 · EF1 · 14 events
- Damaging Winds in Illinois, July 5, 2024$151,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 5, 2024$90,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, July 5, 2024$87,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201441, 1201442.